Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 26, 2012Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 26, 2012, 2:34 AM CDT for Martin County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 2:34 AM CDT (07:34 UTC)
Expired
May 26, 2012, 3:30 AM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS83 KMPX 260734
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 AM CDT SAT MAY 26 2012

MNZ091-092-260830-
FARIBAULT-MARTIN-
234 AM CDT SAT MAY 26 2012

AT 230 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 20 MILES SOUTHWEST OF FAIRMONT. THIS STORM WAS 
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEYLON.
  WILBERT.
  WELCOME.
  FAIRMONT.

LAT...LON 4349 9482 4351 9484 4384 9442 4353 9385
      4349 9404 4349 9463
TIME...MOT...LOC 0733Z 235DEG 18KT 4342 9476

$$
CARLYON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 10:40 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 25, 10:40 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT FRI MAY 25 2012

.DISCUSSION...ISSUED 253 PM CDT

TONIGHT AND SATURDAY...QUASI-STATIONARY FRONT SNAKING FROM THE
CENTRAL GREAT LAKES THROUGH THE WESTERN OHIO VALLEY INTO THE
CENTRAL PLAINS WILL BE THE FOCUS FOR RAIN RETURNING TO THE AREA
GOING INTO THE HOLIDAY WEEKEND. CLOUDS ARE ALREADY RETURNING FROM
THE S ALONG WITH WEAK RADAR ECHOES ALOFT. ALTHOUGH WEAK HIGH
PRESSURE IS CURRENTLY SLIDING ACROSS THE AREA...ITS EFFECTS WILL
BE SHORT-LIVED WITH WINDS TURNING AROUND TO EASTERLY WHILE FLOW
ALOFT BECOMES STRONGLY FROM THE SSW...ALLOWING A DEEP MOISTURE
PLUME FROM THE GOMEX INTO THE REGION. AS THE WMFNT SLOWLY LIFTS N
TNGT THRU TMRW...AND AREA OF LOW PRES WILL DEVELOP ALONG THE FNT
WHILE SEVERAL SHORTWAVE TROUGH AXES RIDE NE ALONG THE PERIPHERY OF
A DEEP UPPER LEVEL RIDGE CENTERED OVER THE SOUTHEAST STATES.
ENHANCED ISENTROPIC LIFT AHEAD OF THE FRONT COMBINED WITH THE
DISTURBANCES ALOFT IN A MOIST ATMOS WILL PROMOTE SCATTERED TO
NUMEROUS RAIN SHOWERS MAINLY FOR LATE TONIGHT THROUGH MUCH OF
TOMORROW. AS FOR CONVECTIVE POTENTIAL...DEEP UNIDIRECTIONAL SHEAR
WITH ENHANCED INSTABILITY /CAPES IN THE 1500-2000 J/KG RANGE ALONG
WITH LI DROPPING TO -4 DEG C/ WILL BE CAPABLE OF PRODUCING
CLUSTERS OF STRONG TO SEVERE STORMS...ESP ONCE ANY CAPPING IS
ELIMINATED LATER SATURDAY MORNING INTO THE AFTERNOON. A FEW STORMS
COULD PRODUCE LARGE HAIL SATURDAY AFTERNOON INTO THE EVENING HOURS
OVER FAR SRN MINNESOTA...CLOSEST TO THE FRONTAL LIFT AND IN THE
REGION OF GREATEST INSTABILITY. THE WARMEST AIR WILL STILL RESIDE
S OF THE MN/IA LINE THROUGH SATURDAY. WILL LOOK FOR LOWS TO RANGE
THROUGH THE 50S TONIGHT...FOLLOWED BY HIGHS IN THE LOWER 60S N TO
UPPER 70S S. ALONG WITH THE WARMER AIR...DEWPOINTS WILL REACH THE
60-65 DEGREE RANGE FOR MUCH OF THE SOUTHERN HALF OF THE WFO MPX
CWFA ON SATURDAY.

SATURDAY NIGHT THROUGH THURSDAY...WARM FRONT WILL MOVE NORTHWARD
ACROSS THE IA/MN BORDER...AND INTO CENTRAL MN BY SUNDAY MORNING.
SEVERAL SEVERE WX PARAMETERS INDICATED AT LEAST THE POTENTIAL OF
LARGE HAIL AS THUNDERSTORMS DEVELOP ALONG AND NORTH OF THIS
BOUNDARY. HOW WIDESPREAD THE ACTIVITY GETS WILL BE DETERMINED BY
THE STRENGTH OF THE LLJ AND ASSOCIATED MOISTURE. CAPES BETWEEN
-10C TO -30C FOR THE GENERATION OF HAIL INCREASE SIGNIFICANTLY
BETWEEN 00Z SUN...12Z SUN AS THIS BOUNDARY MOVES NORTHWARD.
ALSO...WND SPDS DURING THIS TIME PERIOD REMAIN ARND 40 TO 55 KTS
WHICH IS VERY PRODUCTIVE IN LARGE HAIL FORMATION.

DEPENDING UPON HOW FAR NORTH THIS BOUNDARY GETS SUNDAY MORNING...WILL
BE CRITICAL FOR HIGH TEMPS...AND IF CLDS DISSIPATE OR
ERODE/PRECIPITATION ENDS. THE BEST SCENARIO IS TO KEEP THE HIGHEST
POPS/QPF VALUES NORTH OF I-94...WITH ONLY CHC POPS IN THE SOUTH.

ALTHOUGH PRECIPITABLE WATER VALUES BEGIN TO INCREASE
SATURDAY...THE BEST POTENTIAL OF HEAVY RAINFALL/TRAINING OF STORMS
AND THE LIKELIHOOD OF FLOODING WILL OCCUR SUNDAY AFTN/EVENING AS
THE UPPER AIR FLOW WILL BE NEARLY PARALLEL TO THE SFC FRONT
EXPECTED TO MOVE SLOWLY EASTWARD ACROSS WESTERN MN DURING THE DAY
ON SUNDAY. THIS IS SIMILAR TO WED/THU SETUP THIS WEEK WHICH OUR FA
RECEIVED ANYWHERE FROM TWO TO LOCALLY SIX INCHES FROM SW MN...NE
TO EC MN. THIS WILL ALSO SET THE STAGE FOR AREAL FLOODING AS THE
RAINFALL OVER THE PAST FEW WEEKS IS EQUIVALENT TO NEARLY THREE
MONTHS WORTH OF RAINFALL. OUR FA IS PRIME FOR RAPID RUNOFF IF ANY
HIGH RAINFALL RATES DEVELOP...OR TRAINING OF STORMS. OUR AREA IS
ALREADY HIGHLIGHTED IN DAY 3 FOR EXCESSIVE RAINFALL/POTENTIAL OF
FLOODING. THE AFTN ESF/HWO WILL HIGHLIGHT THE POTENTIAL OF
FLOODING DUE TO THIS SETUP. AS FOR SEVERE WX IN TERMS OF LARGE
HAIL/SEVERE WIND GUST AND POSSIBLE TORNADOES WILL OCCUR LATE
SATURDAY...AND AGAIN SUNDAY AFTERNOON/EVENING.

FOR THE UPCOMING HOLIDAY WEEKEND...THE BEST POTENTIAL OF A RAIN
FREE TIME PERIOD /MORE THAN 6 HRS/ WILL OCCUR LATE SUNDAY
MORNING/EARLY SUNDAY EVENING BEFORE THUNDERSTORM DEVELOP ALONG THE
COLD FRONT. AS FOR TEMPS...AND AS PREVIOUSLY STATED WITH THE
POSITION OF THE WARM FRONT ACROSS MN...WILL DETERMINE HOW HIGH THE
TEMPS WILL GET. BASED ON EC/GFS 85H TEMPS...WE COULD EASILY
SURPASS 90 DEGREES FOR A LARGE PART OF THE FA...WITH THE BEST
POTENTIAL OF 90S IN SC TO EC MN...AND WC WI.

AFT SUNDAY NIGHT...A VERY SIGNIFICANT COOL DOWN WILL OCCUR WITH
TEMPS LIKELY 5 TO 10 DEGREES BELOW NORMAL THRU THURSDAY. AS HIGH
PRESSURE DOMINATES THE UPPER MIDWEST AFT THE WEEKEND STORM
SYSTEM...EXPECT A MAINLY DRY PERIOD...WITH RAINFALL POSSIBLE IN
FAR SOUTHERN MN. ..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/

WARM AIR ADVECTION CONTINUES TO PRODUCE MID CLDS AND -SHRA BUT MAIN
CONVECTIVE BAND FOR THE OVERNIGHT IS SETTING UP ACROSS E NEB THEN
ACROSS IA...NORTH OF WARM FRONT.  WITH SWLY STEERING WINDS AND MID
LEVEL WAA INCREASING OVERNIGHT EXPECT AN INCREASE IN SHWERS AND ISOL
THUNDERS INTO S MN OVERNIGHT. MID LEVELS SHOW MARKED DESTABILIZTION
SATURDAY MRNG AS PWATS INCREASE RAPIDLY SO EXPECT INCREASING
COVERAGE OF SHWERS AND TSTMS AND LOWERING CIGS TO SOME MVFR.  THREAT FOR
SVR STORMS MAINLY IN AFTN/EVE...BUT LOCATION WILL BE DEPENDENT ON
NWRD ADVANCE OF WARM FRONT. IGHT HOURS SATURDAY AS PRESSURE GRADIENT
INCREASES.

KMSP...VFR CONDITIONS IN THE OVERNIGHT WITH SCT -SHRA.  INCREASING
COVERAGE OF SHWRS AND SOME TSTMS SHUD DEVELOP AFT 12Z AS MID LEVELS
DESTABILIZE AHEAD OF ADVANCING WARM FRONT.  WINDS OVERNITE WILL
BECOME LIGHT EAST WITH SPEEDS INCREASING TO 10 KTS BY 12Z AND WITH
GUSTS TO 20 KTS BY 18Z.

OUTLOOK...
SUN-SUN NIGHT...MVFR-IFR WITH TSRA POSSIBLE ON SUN...LIKELY SUN
NIGHT. WINDS SSW AT 20G25KT.
MON-MON NIGHT...VFR-MVFR WITH SHRA POSSIBLE MAINLY MON.
TUE-WED...VFR WITH PASSING HIGH PRESSURE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/BAP
Hazardous weather outlook, May 25, 6:37 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT FRI MAY 25 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
637 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT OVER SOUTH CENTRAL AND CENTRAL
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN. THERE IS AN ISOLATED
THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE WITH A FEW STORMS...MAINLY OVER SOUTH CENTRAL MINNESOTA...
ALONG THE INTERSTATE 90 CORRIDOR.

RUNOFF FROM THE RECENT RAINS DURING THE PAST COUPLE OF DAYS...
HAVE CAUSED SOME MINOR RISES OF RIVERS AND STREAMS. RECREATIONAL
INTERESTS AND BOATERS SHOULD STAY AWARE OF POTENTIAL FLOODING
HAZARDS. IF FLOODING IS OBSERVED OR BECOMES IMMINENT...YOU SHOULD
QUICKLY MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. A FEW OF THE STORMS MAY BE SEVERE DURING THIS PERIOD WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...AND ISOLATED
TORNADOES AS A SECONDARY HAZARD...MAINLY SUNDAY AFTERNOON OR EVENING
OVER EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

RUNOFF FROM THE RECENT RAINS PAST FEW DAYS HAVE CAUSED NOTICEABLE
RISES IN MANY RIVERS AND STREAMS. FORECAST RAINFALL AMOUNTS
ANTICIPATED DURING THE PERIOD WHICH WILL EXACERBATE RIVER RISE
CONCERNS. RIVERS AND STREAMS WILL CONTINUE TO EXPERIENCE SOME
MINOR OR MODERATE RISES. RECREATIONAL INTERESTS AND BOATERS
SHOULD STAY AWARE OF POTENTIAL FLOODING HAZARDS. IF FLOODING IS
OBSERVED OR BECOMES IMMINENT...YOU SHOULD QUICKLY MOVE TO HIGHER
GROUND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 26, 2:34 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 AM CDT SAT MAY 26 2012

MNZ091-092-260830-
FARIBAULT-MARTIN-
234 AM CDT SAT MAY 26 2012

AT 230 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 20 MILES SOUTHWEST OF FAIRMONT. THIS STORM WAS
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CEYLON.
  WILBERT.
  WELCOME.
  FAIRMONT.

LAT...LON 4349 9482 4351 9484 4384 9442 4353 9385
      4349 9404 4349 9463
TIME...MOT...LOC 0733Z 235DEG 18KT 4342 9476

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:44 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Freeborn, Martin, Rice, Steele and 1 more61 min
May 26, 7:14 AM CDTSpecial Weather StatementMPXRedwood46 min
May 26, 7:51 AM CDTSevere Thunderstorm WarningMPXRedwood54 min
May 26, 8:26 AM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Renville, Sibley64 min
May 26, 9:07 AM CDTSpecial Weather StatementMPXWatonwan23 min
May 26, 9:33 AM CDTSpecial Weather StatementMPXBlue Earth, Nicollet, Watonwan27 min
May 26, 10:07 AM CDTSpecial Weather StatementMPXBlue Earth, Waseca23 min
May 26, 10:34 AM CDTSpecial Weather StatementMPXSteele, Waseca56 min
May 26, 11:34 AM CDTSpecial Weather StatementMPXFreeborn, Steele26 min
May 26, 11:36 AM CDTSevere Thunderstorm WarningMPXSteele8 min
May 26, 11:47 AM CDTSpecial Weather StatementMPXFreeborn28 min
May 26, 11:50 AM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Sibley55 min
May 26, 1:26 PM CDTSpecial Weather StatementMPXGoodhue34 min
May 26, 1:30 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice45 min
May 26, 1:40 PM CDTSpecial Weather StatementMPXDakota35 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningMPXGoodhue60 min
May 26, 3:33 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington57 min
May 26, 3:09 PM CDTSpecial Weather StatementMPXPierce51 min
May 26, 3:19 PM CDTSpecial Weather StatementMPXPepin41 min
May 26, 4:10 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix65 min
May 26, 5:09 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin, Pierce50 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin24 min
May 26, 6:14 PM CDTSpecial Weather StatementMPXEau Claire46 min
May 26, 6:45 PM CDTSpecial Weather StatementMPXBarron60 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.